Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 15, 2008, 10:58 AM CDT for 26 counties in Kansas. It took effect at Apr 15, 2008, 12:00 PM CDT. It was in force for 8 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2008, 10:58 AM CDT (15:58 UTC)
- In effect from
- Apr 15, 2008, 12:00 PM CDT
- Expired
- Apr 15, 2008, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:34 PM CDT | NON-TSTM WND GST 47 | Mid Continent Airport, KS | |
| Apr 15, 2:49 PM CDT | NON-TSTM WND GST 41 | Strother Field Airport, KS | |
| Apr 15, 2:52 PM CDT | NON-TSTM WND GST 53 | Russell Airport, KS | |
| Apr 15, 2:58 PM CDT | NON-TSTM WND GST 41 | Chanute, KS | WIND GUST WAS MEASURED AT THE AIRPORT. |
| Apr 15, 3:35 PM CDT | NON-TSTM WND GST 46 | Hutchinson Airport, KS | |
| Apr 15, 3:52 PM CDT | NON-TSTM WND GST 49 | Northeast Wichita And J, KS | WIND GUST WAS MEASURED AT JABARRA AIRPORT. |
| Apr 15, 4:16 PM CDT | NON-TSTM WND GST 52 | Hutchinson Airport, KS | |
| Apr 15, 4:22 PM CDT | NON-TSTM WND GST 46 | Mcpherson, KS | WIND GUST WAS MEASURED AT THE AIRPORT. |
| Apr 15, 4:26 PM CDT | NON-TSTM WND GST 50 | Maize, KS | MEASURED BY KSN WEATHER LAB SITE AT MAIZE HIGH SCHOOL. |
| Apr 15, 4:31 PM CDT | TSTM WND GST 49 | Salina Airport, KS | |
| Apr 15, 4:45 PM CDT | NON-TSTM WND GST 51 | Ellsworth, KS | MEASURED BY KSN WEATHER LAB SITE AT ELLSWORTH JUNIOR-SENIOR HIGH SCHOOL. |
| Apr 15, 5:12 PM CDT | NON-TSTM WND GST 53 | Hutchinson Airport, KS | |
| Apr 15, 5:29 PM CDT | NON-TSTM WND GST 54 | Yoder, KS | MEASURED BY KSN WEATHERLAB SITE AT HUTCHINSON COMMUNITY COLLEGE. |
| Apr 15, 5:31 PM CDT | NON-TSTM WND GST 51 | Moundridge, KS | MEASURED BY KSN WEATHER LAB SITE AT MOUNDRIDGE MIDDLE SCHOOL. |
| Apr 15, 5:38 PM CDT | NON-TSTM WND GST 49 | Mcpherson, KS | WIND GUST MEASURED AT THE AIRPORT. |
| Apr 15, 5:51 PM CDT | NON-TSTM WND GST 57 | Luray, KS | MEASURED BY KSN WEATHER LAB SITE AT LURAY LUCAS ELEMENTARY SCHOOL. |
| Apr 15, 5:58 PM CDT | NON-TSTM WND GST 54 | Claflin, KS | MEASURED BY KSN WEATHER LAB SITE IN CLAFLIN. |
| Apr 15, 5:59 PM CDT | NON-TSTM WND GST 52 | Mcpherson, KS | WIND GUST WAS MEASURED AT THE AIRPORT. |
| Apr 15, 6:35 PM CDT | NON-TSTM WND GST 52 | Chase, KS | MEASURED BY KSN WEATHERLAB SITE AT CHASE HIGH SCHOOL. |
| Apr 15, 7:15 PM CDT | NON-TSTM WND DMG | Lincoln, KS | SHINGLES BLOWN OFF A HOUSE IN LINCOLN. ALSO A 45 FOOT TRAILER WAS BLOWN OFF INTERSTATE 70. WIND GUSTS ON INTERSTATE 70 AVERAGED 55 TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 4.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 467 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 151558 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1058 AM CDT TUE APR 15 2008 ...EXTREME FIRE DANGER CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING... KSZ032-033-047>053-067>072-082-083-091>096-098>100-160000- /O.UPG.KICT.FW.A.0003.080415T1600Z-080416T0000Z/ /O.NEW.KICT.FW.W.0006.080415T1700Z-080416T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 1058 AM CDT TUE APR 15 2008 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE COMBINATION OF WARM AND RELATIVELY DRY AIR...AND STRONG SOUTH WINDS...MAY LEAD TO EXPLOSIVE FIRE GROWTH ACROSS THE AREA. OUTDOOR BURNING SHOULD BE AVOIDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ COX
2 follow-up statements
000 WWUS83 KICT 152105 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT TUE APR 15 2008 ...EXTREME FIRE DANGER CAN BE EXPECTED THROUGH EARLY THIS EVENING... KSZ032-033-047>053-067>072-082-083-091>096-098>100-160100- /O.CON.KICT.FW.W.0006.000000T0000Z-080416T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 405 PM CDT TUE APR 15 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE COMBINATION OF WARM AND RELATIVELY DRY AIR AND STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WILL LEAD TO EXPLOSIVE FIRE GROWTH ACROSS THE AREA. OUTDOOR BURNING SHOULD BE AVOIDED A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ ES
000 WWUS83 KICT 160056 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 756 PM CDT TUE APR 15 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160200- /O.EXP.KICT.FW.W.0006.000000T0000Z-080416T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 756 PM CDT TUE APR 15 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. WHILE THE FIRE DANGER WILL REMAIN HIGH OR VERY HIGH THIS EVENING...RED FLAG CRITERIA IS NOT EXPECTED THE REMAINDER OF THE NIGHT. $$ HOWERTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 10:55 AM CDT, 3 minutes earlier.
Area forecast discussion, Apr 15, 10:55 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1055 AM CDT TUE APR 15 2008 .UPDATE... THE MAIN CONCERN TODAY WILL BE THE HIGH WIND SPEEDS WHICH MAY CAUSE PROBLEMS WITH FIRES IF THEY GET STARTED. LATEST SURFACE ANALYSIS WAS SHOWING THE WIND SPEEDS REALLY STARTING TO CRANK UP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. AS A RESULT...WE WENT AHEAD AND BUMPED WIND SPEEDS DUE TO THE PROFILERS SHOWING ABOUT 40 TO 50KTS AROUND 1KM. SOME OF THESE HIGHER WIND SPEEDS SHOULD BE ABLE TO EASILY MIX DOWN TODAY. IN FACT...WE ARE SEEING SUSTAINED WIND SPEEDS AT 30KTS DURING THE LAST HOUR. WE MAY EVEN BE DEALING WITH A HIGH WIND WARNING LATER ON. WE WILL BE EVALUATING THINGS A LITTLE MORE BEFORE WE MAKE THAT DECISION. WE DID GO AHEAD AND ISSUE A RED FLAG WARNING FOR THE ENTIRE AREA BEGINNING AT 17Z. WE STILL HAVE CONCERNS THAT THE DEWPOINTS MAY CONTINUE TO RISE THIS AFTERNOON INTO THE UPPER 30S TO LOWER 40S...BUT SINCE WE CRANKED UP WIND SPEEDS DUE TO SUCH HIGH MOMENTUM TRANSFER TAKING PLACE WE FELT UNCOMFORTABLE NOT TO ISSUE ONE. GRASSLAND FIRE DANGER INDEX VALUES WERE ALSO GREATER OR EQUAL TO 50 ACROSS MUCH OF THE AREA. THIS RED FLAG WARNING SHOULD MATCH UP WITH OTHER OFFICES AS WELL. COX && .PREV DISCUSSION... /ISSUED 640 AM CDT TUE APR 15 2008/ AVIATION... FOR 12Z TAFS...MAIN AVIATION CONCERN THROUGH THE NEXT 24 HOURS WILL BE WIND SHEAR THIS MORNING AND THE STRONG SOUTH WINDS INTO THE OVERNIGHT HOURS. VAD WIND PROFILE AT ICT IS SHOWING AROUND 50KTS AT AROUND 2,000FT WITH SURFACE WINDS NOT EVEN GUSTING YET ACROSS SOUTH CENTRAL KS. THIS HAS SETUP STRONG SPEED SHEAR AT SITES KICT...KHUT AND KSLN THROUGH 15Z. THESE WINDS WILL MIX DOWN THIS AFTERNOON ALLOWING SURFACE WINDS ACROSS CENTRAL KANSAS(KRSL...KHUT) TO BE SUSTAINED AROUND 40MPH WITH GUSTS TO 50MPH. FURTHER SOUTH AND EAST(KSLN...KICT) EXPECT SURFACE WINDS TO BE SUSTAINED AROUND 35 MPH WITH GUSTS TO 45 MPH. WHAT WILL MAKE THIS EVENT INTERESTING IS THAT THESE STRONG WINDS WILL LIKELY CONTINUE EVEN AFTER DARK...FINALLY DIMINISHING AROUND MIDNIGHT. LAWSON PREV DISCUSSION... /ISSUED 328 AM CDT TUE APR 15 2008/ DISCUSSION... FORECAST CONCERNS...WINDS AND DEW POINT TRENDS TODAY AND AFFECT ON FIRE WEATHER. THEN PRECIP/CONVECTIVE CHANCES/TRENDS FROM LATE WEDNESDAY THROUGH THURSDAY NIGHT. LAND OF THE SOUTH WIND WILL LIVE UP TO ITS NAME TODAY...AS THE DEEPENING LEE SIDE TROF AND ASSOCIATED PRESSURE FALLS RESULTS IN A VERY TIGHT SURFACE GRADIENT. STRONGER WINDS JUST OFF THE DECK AND STRONG MIXING WILL ONLY EXACERBATE THE PROBLEM...SENDING WINDS WELL INTO THE ADVISORY REALM BY LATE MORNING. THE CURRENT HEADLINE LOOKS GOOD IN THIS REGARD IN SPACE AND TIME...AS SURFACE GRADIENT ALONE COULD SUSTAIN CRITERIA WINDS WELL INTO THE EVENING HOURS AFTER SUNSET. THE OTHER CONCERN IS WITH ADVERSE FIRE WEATHER CONDITIONS. DEW POINTS WERE ABOUT 5 TO 7 DEGREES LOWER THAN MOS YESTERDAY...AND HAVE FIGURED ON A SIMILAR SCENARIO TODAY. THAT SAID...DESPITE THE STRONG WINDS AND WARMER TEMPERATURES...THE HUMIDITY VALUES LOOK TO BE BORDERLINE TO MEET RED FLAG CONDITIONS. CONSIDERING THE NEW AND DIFFERING CRITERIA ACROSS THE ADJACENT AREAS AND RELATIVE LOW CONFIDENCE ON DEW POINT TRENDS...HAVE DECIDED TO CONTINUE FIRE WEATHER WATCH AND EXPAND FURTHER INTO SOUTHEAST KANSAS. THE DAY SHIFT CAN ASSESS TRENDS DURING THE MORNING AND UPGRADE OR CANCEL WATCH AT THAT TIME. THIS ALSO WAS COLLABORATED WITH SIMILAR THOUGHTS BY WFO TOPEKA. OTHERWISE MAX TEMPS WILL CLIMB A LITTLE ABOVE CLIMO FOR A CHANGE...WITH WARMEST READINGS ACROSS PORTIONS OF CENTRAL KANSAS THIS AFTERNOON. THE GULF WILL BEGIN TO OPEN UP VERY LATE TONIGHT INTO WEDNESDAY WITH MODEST MOISTURE RETURN ACROSS CENTRAL KANSAS AS IT ENCOUNTERS THE APPROACHING UPPER TROF AND ASSOCIATED COLD FRONT BY LATE WEDNESDAY AFTERNOON/EVENING. ONLY SLIGHT TWEAKS TO POP TRENDS WITH INITIAL FOCUS FOR MORE WIDESPREAD CONVECTION JUST NORTH OF FRONT ACROSS CENTRAL KANSAS WEDNESDAY NIGHT. THIS COULD EVOLVE INTO TWO MAIN AREAS INTO THURSDAY...WITH ONE AREA IN THE WARM SECTOR JUST EAST OF SURFACE LOW ACROSS SOUTHEAST KANSAS...WITH THE OTHER TIED TO THE MID LEVEL BAROCLINIC ZONE ACROSS PORTIONS OF CENTRAL KANSAS. SOME LOCALLY IMPRESSIVE RAINFALL AMOUNTS WILL BE POSSIBLE...ESPECIALLY ACROSS CENTRAL KANSAS WEDNESDAY NIGHT INTO THURSDAY. WILL CONTINUE TO SHOW RATHER COOL TEMPERATURES WITH CLOUDS/PRECIP ON THURSDAY WITH POP CHANCES DWINDLING INTO EARLY FRIDAY MORNING...BEFORE ENDING LATER IN THE DAY. LITTLE IF ANY CHANGES TO OUTER PERIODS. DARMOFAL AVIATION... 06Z TAFS...WINDS WILL INCREASE SOON AFTER SUNRISE ON TUESDAY AND WILL CONTINUE THROUGH MOST OF THE TAF PERIOD ESPECIALLY IN CENTRAL AND SOUTH CENTRAL KANSAS. WINDS COULD EVEN BE STRONGEST BETWEEN 00Z AND 06Z WHEN WINDS COULD GUST CLOSE TO 50 KNOTS. OTHERWISE...CLEAR SKIES THROUGH THE TAF PERIOD. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 53 73 49 / 0 0 10 50 HUTCHINSON 72 53 72 47 / 0 0 20 60 NEWTON 70 53 71 48 / 0 0 10 60 ELDORADO 69 53 71 50 / 0 0 10 50 WINFIELD-KWLD 70 52 72 53 / 0 0 10 50 RUSSELL 75 50 68 44 / 0 0 20 70 GREAT BEND 74 51 69 44 / 0 0 20 70 SALINA 72 52 72 46 / 0 0 20 70 MCPHERSON 71 52 72 47 / 0 0 20 60 COFFEYVILLE 69 51 72 54 / 0 0 10 40 CHANUTE 68 51 71 53 / 0 0 10 40 IOLA 68 51 71 52 / 0 0 10 40 PARSONS-KPPF 69 52 71 53 / 0 0 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ071-072-095-096- 099-100. WIND ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR KSZ032-033-047>053- 067>070-082-083-091>094-098. &&
Hazardous weather outlook, Apr 15, 4:49 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 449 AM CDT TUE APR 15 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 449 AM CDT TUE APR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WARM AND RELATIVELY DRY AIR AND STRONG SOUTH WINDS WILL RESULT IN VERY HIGH FIRE DANGER TODAY ACROSS THE ENTIRE AREA. SOME AREAS COULD BECOME EXTREME FOR A TIME THIS AFTERNOON...DEPENDING ON THE TREND IN DEW POINT TEMPERATURES. OUTDOOR BURNING SHOULD BE AVOIDED. PLEASE REFER TO THE LATEST FIRE WEATHER WATCH FOR DETAILS. A WIND ADVISORY IS ALSO POSTED FROM LATE THIS MORNING UNTIL EARLY TONIGHT...FOR AREAS OF THE FLINT HILLS WEST ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH FIRE DANGER IS EXPECTED FOR AREAS MAINLY EAST OF A SALINA TO WICHITA TO SOUTH HAVEN LINE ON WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS BY LATE WEDNESDAY AFTERNOON...WITH CHANCES SPREADING ACROSS THE REST OF THE AREA ON WEDNESDAY NIGHT. A FEW STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THUNDERSTORMS WILL BE LIKELY ACROSS THE ENTIRE AREA ON THURSDAY AND GRADUALLY ENDING FROM WEST TO EAST ACROSS THE AREA BY EARLY FRIDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. HIGH TO VERY HIGH FIRE DANGER LEVELS WILL BE POSSIBLE AGAIN FROM NEXT SATURDAY THROUGH MONDAY. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY...THOUGH THE RISK FOR SEVERE WEATHER APPEARS TO BE RATHER SMALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.